Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 26, NWS Wilmington, NC

September 11, 1996Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 11, 1996, 11:58 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1996, 11:58 AM EDT (15:58 UTC)
Expired
Sep 11, 1996, 3:45 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 111600
FFWILM
NCC019-129-141-111945-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1158 AM EDT WED SEP 11 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...BRUNSWICK
   ...NEW HANOVER
   ...PENDER
 
AT NOON DOPPLER RADAR WAS STILL SHOWING SCATTERED SHOWERS AND SOME
THUNDERSTORMS OVER MUCH OF SOUTHEASTERN NORTH CAROLINA. ADDITIONAL
ACCUMALATIONS OF UP TO ONE INCH CAN BE EXPECTED THIS AFTERNOON.
NUMEROUS REPORTS FROM BRUNSWICK...NEW HANOVER AND PENDER COUNTIES
SUGGEST ONGOING FLOODING AND IT CAN BE EXPECTED THROUGH THIS
AFTERNOON. RADAR RAINFALL ESTIMATES AND OBSERVASATIONS SUGGEST UP
TO 4 INCHES OF RAIN HAS FALLEN OVER ISOLATED PORTIONS OF THESE
COUNTIES.

 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

ANTHONY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:25 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 11, 10:25 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1023 AM EDT WED SEP 11 1996

ZFP: CONT CAT POPS & FFA FOR ERN NC ZNS. HIGH TEMPS MAINLY BLO 80 ALG
SOGGY CST.

CWF: NO MAJOR CHGS.

DISC: ATTEMPING TO OVERCOME SOME EQUIPMENT PROBS & ONGOING FLOODING IN
CWA. JUST GOT 88-D BACK A CPL OF MINUTES AGO...THANX FOR HELP ILM/RDU.
WK SFC LO PRES REFLECTION OVR S CAROLINA DRFTNG NEWD SO HVY RNFL SHUD
CONT THIS AFTN...LUKS LIKE A GUD SLUG OF HVY RN WILL MOVE INTO NE NC.
WE SHUD GET A BREAK FOR THE SE/CNTRL CST LTR THIS AFTN AS SFC TROF AIDS
FOCUS OF SFC MCON W/ RENEWED DVLPMNT OVR THE CSTL PLAIN. 12Z MHX RAOB
SHOWED DEEP MSTR & TRPCL-LIKE INSTAB SO FLOODING NOT A REAL SURPRISE.

.MHX...FFA ERN NC XCPT NE CORNER & OUTER BNKS THRU TNGT.

RVT

In the hours before

Special weather statement, Sep 11, 6:39 AM EDT, 5 hours 19 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
635 AM EDT WED SEP 11 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

 ................. SOUTH CAROLINA...................................
 DARLINGTON    GEORGETOWN     MARLBORO
 DILLON        HORRY          WILLIAMSBURG
 FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

 ................. NORTH CAROLINA...................................
 BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
 BRUNSWICK     PENDER
 COLUMBUS      ROBESON
....................................................................

SYNOPSIS...THE COMBINATION OF A SLOW MOVING COLD FRONT... A MOIST
AND UNSTABLE ATMOSPHERE WILL PROVIDE THE INGREDIENTS FOR SHOWER AND
THUNDERSTORM ACTIVITY TODAY. RAINFALL WILL BE HEAVY AT TIMES. SOME
FLOODING PROBLEMS COULD ARISE.l A FLASH FLOOD WATCH IS IN EFFECT FOR
TODAY. THUNDERSTORMS DEVELPMMENT IS NOT EXPECTED TO REACH SEVERE LIMITS.

HEWITT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:08 AM EDTSevere Thunderstorm WarningILMColumbus52 min
Sep 11, 6:54 AM EDTFlash Flood WarningILMBrunswick, New Hanover2 hr
Sep 11, 9:18 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.